Hair loss (alopecia)

Hair loss, also called alopecia, may be a side effect of chemotherapy, targeted therapy, radiation therapy, or bone marrow/stem cell transplants. These treatments can cause hair loss by harming the cells that help hair grow. Hair loss may occur throughout the body, including the head, face, arms, legs, underarms, and pubic area. Hair may fall out entirely, slowly, or in sections. A person’s hair may also simply become thin, sometimes unnoticeably, and it may become duller or dryer. Hair loss related to cancer treatment is usually temporary. Most of the time, hair will grow back, though it may remain thin.

Learning how to manage hair loss after treatment may help you cope with this side effect. For many people, hair loss from cancer treatment is more than just a change in physical appearance. Losing your hair can be an emotionally challenging experience that affects your self-image and quality of life. It is important to talk about your feelings with your support network, such as a counselor, family member, or friend. [1]

Wearing a scarf, turban, or hat can help if you are feeling sensitive about hair loss, and it will also keep your head warm. If considering a wig or hair piece, try to shop for it before your hair falls out, which will make it easier to match your own hair.

Hair will usually start growing normally a month of two after completion of treatment, and it may be slightly changed in thickness and in colour. When hair regrows, it may also not be as strong as it was before. Weak hair is more likely to break. Chemically treating new hair is not recommended until after 3 haircuts or trims. Talk to your healthcare team about when it is okay to use these products again. [2]


[1] https://www.cancer.net/coping-with-cancer/physical-emotional-and-social-effects-cancer/managing-physical-side-effects/hair-loss-or-alopecia

[2] https://www.cancer.ca/en/cancer-information/diagnosis-and-treatment/managing-side-effects/hair-loss/